How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14887
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 15 lb terrier appears to have eaten about 20 of my daughter's

Customer Question

My 15 lb terrier appears to have eaten about 20 of my daughter's Singulair tablets. What should we do?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that your pup Charlie ate 20 montelukast (Singulair) tablets.Were these the 5mg size?If he just ate these tablets it's worth trying to get him to vomit them back up.You can give him 1 tablespoon of 3% hydrogen peroxide soaked up with bread chunks, a small amount of dog food, or a little ice cream.Then take him outside and run him around to get the peroxide bubbling so he vomits.If no vomiting in 10 minutes repeat the peroxide dose once.If he vomits and seems to clear his stomach and be done I would check to see if the pill pieces are present.Singulair (montelukast) can be given to dogs, but it is used very rarely. It is used for allergic bronchial disease and allergic skin disease (atopy).The usual dose for a dog is 3mgs to 4mgs per pound of body weight every 24 hours so a 15 pound pup should take 45mgs to 60mgs, so if he ate 20 of the 5mg tablets he ate 100mgs or about twice the normal dose for a dog his size.Side effects are loss of appetite, vomiting and diarrhea.The good news is most of this drug will be gone in 24 hours.Most of the drug is metabolized by the liver so damage would primarily be to that organ if true toxicity occurs. It seems pretty unlikely to occur however as apparently studies have been done dosing mice, rats and dogs as high as 1000mg with no effects.Signs of liver damage include increased water consumption, jaundice (yellow color to the skin) lack of appetite and vomiting. You would see this in the next 3 to 7 days. If you want to be safe have bloodwork checked in 5 days to look for liver enzymes increasing, though I really doubt this will occur.Other side effects to be aware of are sleepiness, hyperactivity, hallucinations, seizures (very rare) and incoordination. Rarely there are reports of allergic reaction to the drug which would show as hives and/or a skin rash.If you cannot get him to vomit the pills back up I wouldn't panic. I would feed him a bland diet of 25% boiled hamburger (or chicken) and 75% boiled white rice for the next day or two just to prevent diarrhea.Keep him away from stairs and leash him to go out so he doesn't hurt himself in case you do see some incoordination for the next 24 hours.If he seems mentally different or he seizures then veterinary care would be recommended, otherwise just close observation and bland diet to prevent diarrhea.If these were the chewable tablets they do contain an artificial sweetener, asparatame, but that sweetener is tolerated by dogs and is not toxic for them, though it can cause some loose stools.Let me know if you have any further questions.

Related Dog Veterinary Questions